Alabama, 2007Damaging Winds and Lightning Strike in Alabama, August 27, 2007
August 27, 2007 · NWS BMX · 6 events in 4 counties and zones
Several severe thunderstorms developed during the heat of the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms developed during the heat of the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 2:17 PM CST, 43 minutes earlier.
Area forecast discussion, Aug 27, 2:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT MON AUG 27 2007
.SHORT TERM...LATE THIS AFTERNOON THROUGH TUESDAY NIGHT.
A WEAK BOUNDARY STALLED ACROSS CENTRAL ALABAMA AND ABUNDANT MOISTURE
WILL KEEP RAIN AND THUNDERSTORMS AROUND FOR THE NEXT 48 HOURS.
PRECIPITABLE WATER VALUES ARE AT OR ABOVE TWO INCHES AND FORECAST TO
CLIMB AS HIGH AS 2.25 INCHES ACCORDING TO GUIDANCE. GIVEN A STORM
MOTION OF LESS THAN 5 KNOTS...LOCALIZED FLOODING FROM HEAVY RAINFALL
IS A CONCERN. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...SOME COULD
BECOME STRONG PRODUCING GUSTY WINDS.
SOUTHERLY FLOW INCREASES TOMORROW...OPENING THE GULF FOR THE FIRST
TIME IN AUGUST. INCREASING MOISTURE WILL RESULT IN HIGHER
PRECIPITATION COVERAGE BUT STILL NOT CONCERNED ABOUT ANY SEVERE
ACTIVITY. TEMPERATURES WILL BE CLOSER TO NORMAL...IN THE UPPER 80S
TO LOWER 90S FOR THE MOST PART...CURBED BY THE INCREASED MOISTURE AS
WELL AS PRECIPITATION. EXPECT STORMS TO LINGER WELL INTO THE
OVERNIGHT HOURS...PERHAPS THROUGHOUT THE NIGHT.
12/SIRMON
.LONG TERM...WEDNESDAY THROUGH MONDAY.
MODELS IN FAIR AGREEMENT THIS RUN WITH THE OVERALL SYNOPTIC
EVOLUTION THROUGH THE PERIOD. THE THING IS...RUN TO RUN CONSISTENCY
HAS SOMETHING TO BE DESIRED. UPPER RIDGE OVER THE SOUTHEAST BREAKS
DOWN BY THURSDAY WITH GENERAL TROUGH OVER THE EASTERN HALF OF THE US.
MORE PRONOUNCED WEST TO NORTHWEST FLOW RESIDES FROM 850-500MB.
OLD SURFACE BOUNDARY REMAINS IN THE VICINITY OF CENTRAL ALABAMA
THROUGH THURSDAY AS ANOTHER COLD FRONT APPROACHES FROM THE NORTH.
THIS FRONT WILL GRADUAL SLIDE SOUTHWARD THROUGH SATURDAY USHERING
IN SOMEWHAT DRIER LOW LEVEL AIR BUT THE MAIN CORE OF DRIEST AIR...IE
A REAL AIRMASS CHANGE...DOES NOT PENETRATE INTO THE DEEP SOUTH.
THEREFORE...SOME UNCERTAINTY EXIST WITH RESPECT TO LOW LEVEL
CONVERGENT ZONES/FRONTAL POSITION/INSTABILITY/PRECIP WATER VALUES
FROM LATE WEEK THROUGH THE LABOR DAY HOLIDAY. WILL GO WITH THE IDEA
THAT RAIN CHANCES SHOULD SLOWLY DO DOWN INTO THE 20-30 PERCENT
RANGE FRI-SUN. DO NOT EXPECT A WIDESPREAD RAIN EVENT OVER THE LABOR
DAY HOLIDAY WEEKEND. SOME WILL GET WET...MOST WILL NOT. TEMPERATURES
WILL BE VERY CLOSE TO SEASONAL EXPECTATIONS...HIGHS AROUND 90...
LOWS AROUND 70 IN MOST PLACES.
75/LINHARES
&&
.AVIATION...18Z TAF DISCUSSION.
SCATTERED SHOWERS AND THUNDERSTORMS ARE NOW DEVELOPING ACROSS
CENTRAL ALABAMA AND WILL ONLY INCREASE IN COVERAGE AND INTENSITY
OVER THE NEXT SEVERAL HOURS. LOCATIONS IMPACTED BY THESE STORMS
WILL LIKELY EXPERIENCE VFR CONDITIONS FOR AN HOUR OR MORE DUE TO THE
SLOW MOVEMENT OF THE STORMS. VISIBILITIES COULD FALL TO ONE MILE OR
LOWER WITH WIND GUSTS IN EXCESS OF 40 MPH LOCALLY.
OTHERWISE...THE ONLY IMPEDIMENT TO AVIATION WILL BE PATCHY FOG AFTER
MIDNIGHT.
12/SIRMON
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 69 91 71 90 70 / 30 50 40 50 30
ANNISTON 71 91 72 90 72 / 30 50 50 50 30
BIRMINGHAM 73 91 73 91 73 / 30 50 40 50 30
TUSCALOOSA 72 93 73 93 72 / 30 50 40 50 30
CALERA 72 91 73 91 71 / 30 50 40 50 30
AUBURN 72 90 73 90 72 / 30 60 50 50 30
MONTGOMERY 73 91 73 92 73 / 30 60 50 50 30
TROY 72 91 72 91 73 / 30 70 40 50 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
12/75/12
Hazardous weather outlook, Aug 27, 12:20 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT MON AUG 27 2007
ALZ011>015-017>050-281800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT MON AUG 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET AND HAVE THE
POTENTIAL TO BECOME STRONG ACROSS ALL OF CENTRAL ALABAMA. THIS
THREAT SHOULD SUBSIDE AFTER 9 PM. DAMAGING WIND IS THE PRIMARY
THREAT ALTHOUGH SOME OF THE STRONGER STORMS COULD PRODUCE NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES...AND EXTREME AMOUNTS OF RAINFALL.
WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AS THE WEAK SURFACE BOUNDARY LIFTS SLOWLY NORTH ON TUESDAY...EXPECT
ADDITIONAL STRONG STORMS DURING THE AFTERNOON HOURS. COLUMN
PRECIPITABLE WATER WILL AGAIN BE ABOVE 2 INCHES...SO RAINFALL RATES
WILL BE EXTREME AS WELL AS THE CHANCE FOR DAMAGING WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.
12/SIRMON
In the hours before
Special weather statement, Aug 27, 1:30 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT MON AUG 27 2007
ALZ013-272000-
FAYETTE-
230 PM CDT MON AUG 27 2007
...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 300 PM CDT...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICHARD ARTHUR FIELD...OR NEAR FAYETTE...
MOVING SOUTHWEST AT 5 MPH.
WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 1:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT MON AUG 27 2007
ALZ030-031-272015-
GREENE-SUMTER-
243 PM CDT MON AUG 27 2007
...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 315
PM CDT...
AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MOUNT HEBRON...OR 18 MILES NORTH OF
LIVINGSTON...MOVING SOUTHWEST AT 5 MPH.
WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 2:06 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT MON AUG 27 2007
ALZ025-272030-
SHELBY-
306 PM CDT MON AUG 27 2007
...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 330 PM CDT...
AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF CHELSEA...OR 6 MILES NORTHWEST
OF COLUMBIANA...MOVING SOUTHWEST AT 5 MPH.
WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 2:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT MON AUG 27 2007
ALZ031-272115-
GREENE-
338 PM CDT MON AUG 27 2007
...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 415 PM CDT...
AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MOUNT HEBRON...OR 19 MILES NORTHEAST OF
LIVINGSTON. THIS STORM WAS NEARLY STATIONARY.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BOLIGEE.
NEW MOUNT HEBRON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 2:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT MON AUG 27 2007
ALZ022-272130-
PICKENS-
356 PM CDT MON AUG 27 2007
...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 430 PM CDT...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCSHAN...OR 7 MILES WEST OF REFORM...MOVING
NORTH AT 15 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 3:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT MON AUG 27 2007
ALZ023-272130-
TUSCALOOSA-
400 PM CDT MON AUG 27 2007
...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 430 PM
CDT...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROOKWOOD...OR 10 MILES NORTHEAST OF HOLT...
MOVING WEST AT 5 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Thunderstorm Wind, Walker
- When
- August 27, 3:00 PM CST
- Where
- Walker County, 1.59 mi SSE of Jasper Walker Co Arp
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.849, -87.257
Several trees were blown down, and the roof of a veterinary clinic was damaged, on Walston Bridge Road in the northern part of Jasper.
Thunderstorm Wind, Tallapoosa
- When
- August 27, 3:02 PM CST
- Where
- Tallapoosa County, 2.56 mi WSW of Sturdivant
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.900, -85.887
A boat house on the Tallapoosa River, near the US-280 bridge, was substantially damaged.
Thunderstorm Wind, Jefferson
- When
- August 27, 3:55 PM CST
- Where
- Jefferson County, 1.41 mi SW of Mc Calla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 33.318, -87.040
Four trees were blown down at a service and fuel center, just off of Interstate 20/59 exit 104.
Lightning, Tuscaloosa
- When
- August 27, 4:00 PM CST
- Where
- Tuscaloosa County, 0.56 mi SSE of Coaling
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.162, -87.348
A lightning strike caused a house fire on Unicorn drive, in the Coaling community.
Thunderstorm Wind, Tuscaloosa
- When
- August 27, 4:00 PM CST
- Where
- Tuscaloosa County, 2.52 mi N of Greeley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.286, -87.150
Trees and power lines were blown down on Rock House Road, Lisa Drive, in the Lakeview Community.
Thunderstorm Wind, Tuscaloosa
- When
- August 27, 4:01 PM CST
- Where
- Tuscaloosa County, 0.86 mi E of Abernant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.281, -87.185
Trees and power lines were blown down on Joy Drive, just southeast of Abernant.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes and Strong Wind in Wisconsin, August 27, 20071 death · $280,000 · 18 events
- Heavy Rain in Arizona, August 27, 20071 death · 1 event
- Flash Flood and Lightning Strike in Nevada, August 27, 2007$6.0 million · 2 events
- Hail and Damaging Winds in Mississippi, August 27, 2007$203,000 · 1 in hail · 13 events
- Hail and Lightning Strike in Minnesota, August 27, 2007$120,000 · 2.75 in hail · 7 events
- Flash Flooding in Utah, August 27, 2007$120,000 · 4 events
- Damaging Wind and Lightning Strikes in Texas, August 27, 2007$27,000 · 55 kt wind · 3 events
- Damaging Winds in Texas, August 27, 2007$24,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Minnesota, August 27, 20073 in hail · 14 events
- Hail in Iowa, August 27, 20071 in hail · 3 events
- Marine Thunderstorm Winds in Lake Michigan, August 27, 20073 events
- Hail in South Dakota, August 27, 20070.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57202, 57203, 57204, 57205, 57206, 57207.